Ohio, 2017

Hail and Damaging Wind in Ohio, May 20, 2017

May 20, 2017 · NWS ILN · 4 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and continued into the evening along a stalled out boundary situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon and continued into the evening along a stalled out boundary situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 20, 12:59 PM EST, 58 minutes earlier.

Area forecast discussion, May 20, 12:59 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary across the region will act as a focus for
scattered showers and thunderstorms again today. A cold front
will move into the region Sunday, providing yet another chance
for storms, before drier and cooler conditions move into the
area on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main forecast challenge today revolves around chances for
convection and potential for severe weather. Mid/upper level
low to lift northeast thru the central plains today and into the
western Great Lakes tonight. Upstream ridge axis to shift east
with the flow backing in response to this system.

East-west oriented frontal boundary has settled south and is currently
stalled across northern KY. This front will begin to lift north
this afternoon and push across ILN/s fa into southern Lower Mi
overnight. Expect moderate instability to develop over ILN/s
southwest counties invof the warm front this afternoon. 30-40 kt
0-6km bulk shear will support some organization to storms with
damaging wind being the main threat. Added low level shear near
warm front will result in the potential for a few supercells
and therefore an isolated tornado threat will exist.

For the update have adjusted temperatures cooler based on
observations and trends. Also, with showers and thunderstorms
already developing this morning have adjusted pops sooner and
then used a blend of short term CAMs and prev fcst to develop
likely pops into sw counties this afternoon and pivot these pops
north-northeast across CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight a deep H5 low will lift ne through the northern Great
Plains. As this occurs a sfc low is pushed e ahead of it. While
the models are still showing convection affecting the region
tonight, they are now showing large differences in the
coverage and therefore possibly the severity. There is enough
of a signal to keep the categorical PoPs late tonight into
tomorrow. The following model runs will have to be watched to
see if anything changes.

The cold front will be slow to push through the region Sunday,
as the H5 low spins to the west. Highs on Sunday will be in the
mid 70s with the pcpn keeping temperatures down. The backedge of
the pcpn will reach the wrn counties late Sunday afternoon, but
it will linger in the east for the first part of Sunday night
before ending. Lows Sunday night will range in the 50s.

A weak ridge of high pressure will bring dry weather for Monday,
but also cooler temperatures as highs will be in the upper 60s
to lower 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The upper level pattern will become highly amplified during the
upcoming week which will eventually lead to a mean mid level
trough setting up residence across the Great Lakes and Ohio
Valley. There continues to be some timing issues with the next
cold front to push through the region Tuesday into Wednesday. A
chance of showers will continue during this period, with thunder
possible during the peak heating of Tuesday into Tuesday
evening.

By Thursday, mid level trough will be slow to progress to the east
which may keep a few lingering showers.

Another quick moving system in the northwest flow aloft may bring
another threat for showers Thursday night into Friday.

Below normal temperatures can be expected by mid to late week with
highs only in the 60s Wednesday and Thursday, then perhaps getting
back into the 70s on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface front has pushed south of the TAF sites across northern
KY and become quasi-stationary. Low clouds and fog north of this
boundary which developed this morning are slowly improving and
expect VFR cigs and vsbys in next hour.

Moderate instability develops with scattered showers and
thunderstorms developing invof of this front as it pivots north
thru the afternoon into this evening. These storms will have
potential for heavy rain/strong to severe winds and have MVFR
CIGs with IFR vsbys. Brief IFR CIGs during storms will also be
possible.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Front to push east of the TAF sites Sunday afternoon with
conditions improving.

OUTLOOK...MVFR ceilings lingering Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Hickman
AVIATION...AR
Hazardous weather outlook, May 20, 10:33 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1133 AM EDT Sat May 20 2017

OHZ026-034-035-044>046-055-056-065-074-211545-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking-
Fairfield-Hocking-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today with the best coverage
this afternoon. An isolated storm could reach strong to severe
limits. Damaging winds would be the primary severe weather threat,
although isolated large hail can not be ruled out. Another round of
strong thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064-
070>073-077>082-088-211545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-
Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely today with the best coverage this afternoon.
Strong to severe thunderstorms will be possible mainly this
afternoon. Damaging winds will be the primary severe weather threat,
although isolated large hail can not be ruled out. Thunderstorms will
also be capable of producing locally heavy rainfall which may lead
to some flooding issues. Another round of strong to severe
thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 20, 10:20 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     HILLIARD                40.04N 83.14W
05/19/2017                   FRANKLIN           OH   LAW ENFORCEMENT

            SMALL TREE DOWNED IN HILLARD AREA. TIME ESTIMATED BY
            RADAR.

&&

KC
Local storm report, May 20, 12:22 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
122 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SW KEEFER             38.51N 84.68W
05/19/2017                   OWEN               KY   PUBLIC

            SEVERAL TREES DOWN NEAR DOGWALK RD. TREE FELL ON CARPORT.
            BARN DAMAGED. TIME ESTIMATED BY RADAR.

&&

KC
Special weather statement, May 20, 1:15 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
215 PM EDT SAT MAY 20 2017

INZ075-080-KYZ090>092-095-201845-
Switzerland IN-Ohio IN-Boone KY-Kenton KY-Gallatin KY-Grant KY-
215 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...NORTHEASTERN
SWITZERLAND...KENTON...BOONE...NORTHWESTERN GRANT AND EASTERN
GALLATIN COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT, radar indicated a strong thunderstorm near Patriot,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere, Fort
Mitchell, Villa Hills, Taylor Mill, Fort Wright, Crescent Springs,
Walton, Crestview Hills, Lakeside Park, Rising Sun, Oakbrook,
Burlington, Union, Crittenden and Ryland Heights.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 64 and 77.
 I-75 in Kentucky between mile markers 165 and 188.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3910 8466 3907 8462 3908 8457 3900 8447
      3900 8445 3898 8447 3897 8446 3897 8445
      3899 8444 3898 8443 3895 8444 3895 8446
      3891 8444 3887 8445 3870 8473 3889 8496
TIME...MOT...LOC 1814Z 221DEG 23KT 3882 8474

Coniglio
Special weather statement, May 20, 1:16 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT MAY 20 2017

KYZ097-OHZ078-079-201845-
Bracken KY-Clermont OH-Brown OH-
216 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTH CENTRAL CLERMONT
AND SOUTHWESTERN BROWN COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Augusta, Felicity, Brooksville, Higginsport, Chilo, Neave, Woolcutt,
Bradford, Milford, Berlin, Parina, Powersville, Johnsville, Rock
Springs, Petra, Utopia, Chatham, AA Highway at State Route 19 and
Stoney Point.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3858 8416 3860 8420 3872 8421 3884 8411
      3880 8391 3867 8396
TIME...MOT...LOC 1816Z 230DEG 20KT 3867 8414

Hatzos
Special weather statement, May 20, 1:41 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SAT MAY 20 2017

KYZ097-099-OHZ078-079-201915-
Mason KY-Bracken KY-Clermont OH-Brown OH-
241 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN
COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Georgetown, Augusta, Russellville, Dover, Higginsport, Woolcutt,
Feesburg, Johnsville, Rock Springs, Utopia, Chatham, Stoney Point,
AA Highway at State Route 19 and Lake Waynoka.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3865 8399 3875 8416 3891 8398 3895 8379
      3884 8377
TIME...MOT...LOC 1841Z 224DEG 29KT 3875 8402

Hatzos
Special weather statement, May 20, 1:42 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT SAT MAY 20 2017

KYZ091>093-OHZ077-201915-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
242 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT KENTON...CAMPBELL...SOUTHERN
BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL 315 PM EDT...

At 242 PM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate and Crescent Springs.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 72 and 77.
 I-71 in Ohio between mile markers 0 and 3.
 I-75 in Kentucky between mile markers 167 and 180, and between mile
markers 183 and 191.
 I-75 in Ohio between mile markers 0 and 3.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3879 8460 3880 8462 3880 8464 3886 8474
      3915 8453 3902 8431 3900 8430 3897 8430
      3895 8429 3879 8450
TIME...MOT...LOC 1842Z 217DEG 19KT 3887 8460

Coniglio

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
May 20, 1:57 PM EST to 1:59 PM EST
Where
Brown County, 2.06 mi ENE of Higginsport
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.787, -83.933

A tree was downed near the intersection of Old U.S. Highway 52 and Free Soil Road.

Hail, Brown

When
May 20, 2:47 PM EST to 2:49 PM EST
Where
Brown County, 2.56 mi WNW of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -83.740

Hail, Scioto

When
May 20, 3:23 PM EST to 3:25 PM EST
Where
Scioto County, 3.03 mi WNW of Camp Oyo
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -83.200

Hail, Brown

When
May 20, 3:42 PM EST to 3:44 PM EST
Where
Brown County, 1.75 mi ESE of New Hope
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -83.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690993, 690994, 690995, 690996.